FDA Issues Safety Alert Regarding Safety of Extra Strength Acetaminophen

FDA_warns_about_extra_strength_acetaminophenThe U.S. Food and Drug Administration (FDA) issued a statement regarding the safety of extra strength acetaminophen in combination prescription medications. According to the agency’s safety alert, dated January 14th, health care professionals should stop prescribing and dispensing prescription drug combinations products that contain more than 325 milligrams of acetaminophen per dose. Although this safety alert was issued four months, the FDA felt it necessary to issue a reminder about the topic on Monday. The agency reiterated that combination drugs with more than 325 mg of acetaminophen should not be prescribed or dispensed, stating that “These products are no longer considered safe by FDA and have been voluntarily withdrawn.” It is unusual for the FDA to issue this type of reminder, but according to LA Times the original safety alert went unnoticed by many professionals.

The FDA is concerned about prescription drugs that combine acetaminophen with another ingredient that treats pain, often an opioid. They are often prescribed for pain after an operation, a dental procedure or acute injuries. According to Shelly Ducker, director of the Consumer Healthcare Products Assn’s Education Foundation, the amount of acetaminophen in these medications has increased to 600 or even 700 milligrams because it was thought make the opioid more effective and less addictive. Now, however, it appears that there are no benefits, only greater risks, when adding more acetaminophen.

The FDA stated in January that “There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury.” Additionally, the safety alert pointed out that this action will help reduce the risk of accidental acetaminophen overdose, which could lead to severe liver failure, liver transplant and death. Severe liver injuries associated with acetaminophen use occurred in patients who either took more than the prescribed amount in a 24-hour period,  took more than one acetaminophen product at a time or drank alcohol while taking acetaminophen products.

In an effort to prevent severe liver damage associated with acetaminophen, the FDA asked manufacturers of combination drug products to reduce the amount of acetaminophen to a maximum of 325 mg in each tablet or capsule. The agency made this request in January 2011, and ordered the changes to be implemented by January 14, 2014.

Acetaminophen is a very common pain and fever medication available over-the-counter. It is often used in combination with cough and cold ingredients as well. The FDA said that it is easy to inadvertently overdose on acetaminophen because many consumers do not realize that it is present in many products.

The FDA said that when healthcare professionals are prescribing combination drug products, they should make sure that they contain 325 mg or less of acetaminophen. If a pharmacist comes across a prescription drug combination that has more than this amount, they could contact the prescriber to discuss a lower dose of acetaminophen, the FDA said.

This entry was posted in Legal News. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.